Funnel Cloud, Idaho
- When
- May 29, 11:30 AM PST to 11:35 AM PST
- Where
- Idaho County, Grangeville
- Reported by
- Newspaper
- Coordinates
- 45.930, -116.120
Idaho Free Press employee took picture of funnel cloud over Grangeville.
Deep low pressure system aloft produced thunderstorms and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Deep low pressure system aloft produced thunderstorms and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 29, 6:21 AM PST, 5 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 821 AM MDT THU MAY 29 2008 .DISCUSSION...A VERY MOIST AND MODERATELY UNSTABLE ATMOSPHERE COVERS NORTHCENTRAL IDAHO AND WESTERN MONTANA THURSDAY MORNING. THIS MOISTURE AND INSTABILITY IS ASSOCIATED WITH A WEAK UPPER LOW PRESSURE CENTERED OVER THE NORTHERN BITTERROOTS. TO THE WEST AND NORTH OF THE UPPER LOW...THERE IS SIGNIFICANT ENERGY TO SUPPORT SHOWERS THROUGH THE MORNING HOURS. DAYTIME HEATING WILL FURTHER DESTABILIZE THE ATMOSPHERE ACROSS THE ENTIRE REGION THIS AFTERNOON SUPPORTING CONVECTION/SHOWERS MOST AREAS. FORECASTS APPEAR ON TRACK. && .AVIATION...WIDESPREAD MOUNTAIN/TERRAIN OBSCURATIONS WILL CONTINUE THIS MORNING FROM THE MISSION VALLEY SOUTHWESTWARD ACROSS SUPERIOR TO THE OROFINO AND GRANGEVILLE AREAS. CEILINGS WILL GRADUALLY LIFT INTO THE AFTERNOON HOURS. HOWEVER...THE ATMOSPHERE SHOULD SUPPORT WIDESPREAD SHOWER AND POSSIBLE ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING. && .PREV DISCUSSION... /ISSUED 324 AM MDT THU MAY 29 2008/ DISCUSSION...A LOW LEVEL DISTURBANCE REMAINS OVER PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA THIS MORNING. THIS DISTURBANCE WILL BE SLOW TO MOVE OUT OF THE REGION DUE TO A LACK OF UPPER LEVEL FLOW. THE REGION AROUND THE OROFINO AND PIERCE IDAHO WILL CONTINUE TO SEE SIGNIFICANT PRECIPITATION THROUGH THE MORNING HOURS. CURRENTLY THE PRECIPITATION HAS BEEN SLOW AND STEADY SO FLOODING IS NOT A CONCERN AT THE MOMENT. THIS AFTERNOON THE ATMOSPHERE APPEARS TO BECOME UNSTABLE ENOUGH TO SUPPORT WIDESPREAD CONVECTION OVER THE NORTHERN ROCKIES. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY. TEMPERATURES FOR TODAY APPEAR TO BE NEAR SEASON NORMALS. A WEAK RIDGE OF HIGH PRESSURE WILL SLOWLY BUILD OVER THE NORTHERN ROCKIES TONIGHT THROUGH FRIDAY NIGHT. THIS RIDGE WILL CAUSE A WARMING AND DRYING TREND OVER THE REGION. THE ATMOSPHERE WILL DESTABILIZE FRIDAY AFTERNOON...BUT CONVECTION IS NOT EXPECTED TO BE AS WIDESPREAD AS TODAY. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER SUNSET FRIDAY EVENING. SATURDAY THROUGH WEDNESDAY...GENERALLY SOUTHWESTERLY FLOW IS EXPECTED THROUGH MONDAY OVER THE NORTHERN ROCKIES. THIS FLOW REGIME WILL LEND TO TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR WITH SHOWER AND THUNDERSTORM FORMATION EACH AFTERNOON AS THE ATMOSPHERE DESTABILIZES. FORECAST MODELS ARE IN GENERAL AGREEMENT ON SHIFTING THE FLOW TO A MORE WESTERLY DIRECTION EARLY NEXT WEEK AS THE TROUGH FINALLY MOVES INLAND INTO THE DESERT SOUTHWEST. THIS WOULD LEAD TO SLIGHTLY BELOW NORMAL TEMPERATURES WITH CONTINUED SHOWERY CONDITIONS...ESPECIALLY OVER THE HIGHER TERRAIN. PRECIPITATION WILL BE DIFFICULT TO TIME HOWEVER UNTIL MODELS COME INTO BETTER AGREEMENT ON PLACEMENT OF INDIVIDUAL FEATURES. AVIATION...WIDESPREAD PRECIPITATION WILL CONTINUE TO AFFECT THE REGION OF WEST CENTRAL MONTANA AND NORTH CENTRAL IDAHO THIS MORNING. THE HEAVIEST PRECIPITATION WILL BE AROUND SHOSHONE AND CLEARWATER COUNTIES. THE ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON CAUSING WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE NORTHERN ROCKIES. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTH OF A LINE FROM HELENA MONTANA TO GRANGEVILLE IDAHO. KBTM AND KSMN WILL HAVE THE BIGGEST IMPACT FROM THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. MOUNTAINS AND PASSES WILL BE OBSCURED ESPECIALLY THIS MORNING IN THE AFOREMENTIONED REGION. VISIBILITIES COULD BE REDUCED TO IFR CONDITIONS UNDER THE HEAVIER PRECIPITATION CORES. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....VIA AVIATION...BAUCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 310 PM MDT WED MAY 28 2008 IDZ005>010-MTZ004>007-043-282109- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 310 PM MDT WED MAY 28 2008 /329 AM PDT WED MAY 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG ATMOSPHERIC INSTABILITY AND GOOD LIFTING DYNAMICS AHEAD OF AN APPROACHING UPPER LEVEL TROUGH HAS THE POTENTIAL TO PRODUCE AN ACTIVE THUNDERSTORM PERIOD THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA. THE MAIN THREAT WILL BE HEAVY RAIN AND POSSIBLE FLOODING DUE TO THE SLOW MOVEMENT OF THE STORMS AND AVAILABLE MOISTURE. HOWEVER...FORECASTED CONVECTIVE PARAMETERS INDICATE SOME OF THESE STORMS MAY BE SEVERE WITH LOCALLY STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF WIDESPREAD CONVECTION WITH THE POSSIBILITY OF SEVERE IS EXPECTED FOR THURSDAY AFTERNOON AND EVENING. THE MAIN AFFECTED REGION IS SOUTH OF A LINE FROM HELENA MONTANA TO LOWELL IDAHO. ONCE AGAIN THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAIN...STRONG WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Missoula radar (KMSX), 205 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
1 funnel cloud. Local standard time, as filed.
Idaho Free Press employee took picture of funnel cloud over Grangeville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95361.